Back to Ask the Diabetes Team Ask the Diabetes Team

From Sioux City, Iowa, USA:

I read about diabetic diarrhea in Diabetes Forecast. My 3 year old son, diagnosed 2 months ago, is in the ho My 3 year old son, diagnosed 2 months ago, is in the honeymoon phase and on 1 unit of Ultralente. Our peds endo switched him from 1/2 NPH in an effort to extend his honeymoon period. Since the switch, he has had diarrhea off and on over the past two weeks. What is diabetic diarrhea and how does one get rid of it? Or could this be caused by adjusting to a new insulin?


This question was referred to several members of the Diabetes Team, who have each given an answer:

Answer from Dr. Quick:

To me, diabetic diarrhea refers to a complication in people who have had diabetes for many years; it's due to neurologic damage to the gut's muscles. I'm unaware of changing insulin in kids causing diarrhea.


Answer from Dr. Lebinger:

I've never heard of diarrhea as a reaction to any insulin.


Answer from Dr. O'Brien:

In a Type 1 Diabetic chronic diarrhoea might nowadays suggest coeliac syndrome so perhaps it would be an idea to ask the nearest DPT-1 lab to look for anti-endomyseal antibodies and whilst they're at it anti-21-hydroxylase antibodies.


Answer from Linda Mackowiak, diabetes nurse specialist:

Diarrhea of just a few weeks duration in a three year old is very unlikely to be related to his diabetes. The cause is more likely due to a virus, etc. We would advise you to see his primary care provider if the diarrhea continues.


Answer from Dr. Robertson:

I completely agree with Dr Quick. Your son almost certainly has a bug and sometimes it can take a little while for the gut to recover fully. His diarrhoea has nothing to do with his diabetes or changing insulin.


Original posting 4 Jul 97
Updated 7 Jul 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.